Alert archive / Michigan / Gale Warnings in 2011
Gale Warning 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 20, 2011, 3:52 AM EST. It took effect at Jan 20, 2011, 7:00 PM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2011, 3:52 AM EST (08:52 UTC)
- In effect from
- Jan 20, 2011, 7:00 PM EST
- Expired
- Jan 21, 2011, 10:48 AM EST
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
898 WHUS73 KGRR 200852 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 352 AM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-201700- /O.UPG.KGRR.GL.A.0001.110121T0000Z-110121T1800Z/ /O.NEW.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/ /O.NEW.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 352 AM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY MORNING. * WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. M * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
5 follow-up statements
010 WHUS73 KGRR 201604 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-210015- /O.CON.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/ /O.CON.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1104 AM EST THU JAN 20 2011 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY MORNING. * WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
416 WHUS73 KGRR 202004 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 304 PM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED TONIGHT INTO FRIDAY IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TONIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-210415- /O.CON.KGRR.GL.W.0020.110121T0000Z-110121T1800Z/ /O.CON.KGRR.UP.W.0001.110121T0000Z-110121T1800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 304 PM EST THU JAN 20 2011 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY MORNING. * WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
105 WHUS73 KGRR 210231 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 931 PM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT TONIGHT INTO FRIDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT TONIGHT INTO FRIDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED OVERNIGHT INTO FRIDAY IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY OVERNIGHT AND FRIDAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-211030- /O.CON.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/ /O.CON.KGRR.UP.W.0001.000000T0000Z-110121T1800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 931 PM EST THU JAN 20 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY... * WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS TONIGHT INTO FRIDAY MORNING. * WAVES: BUILDING TO 8 TO 12 FEET TONIGHT THEN SUBSIDING FRIDAY. * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TONIGHT INTO FRIDAY DUE TO WINDY CONDITIONS AND FALLING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
821 WHUS73 KGRR 210817 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 317 AM EST FRI JAN 21 2011 ...GALE WARNING IN EFFECT THROUGH MIDDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT THROUGH MIDDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED THIS MORNING IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TODAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-211630- /O.CON.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/ /O.CON.KGRR.UP.W.0001.000000T0000Z-110121T1800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 317 AM EST FRI JAN 21 2011 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. A GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. * WINDS: NORTHWEST GALES TO 35 KNOTS THIS MORNING. * WAVES: 6 TO 8 FEET SUBSIDING TO 3 TO 6 FEET THIS AFTERNOON. * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY TODAY DUE TO BLUSTERY NORTHWEST WINDS AND FALLING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
125 WHUS73 KGRR 211548 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1048 AM EST FRI JAN 21 2011 ...GALE WARNING IN EFFECT THROUGH MIDDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT THROUGH MIDDAY... .GALE FORCE WINDS TO 35 KNOTS ARE ANTICIPATED THIS MORNING IN THE NEAR SHORE WATERS OF LAKE MICHIGAN IN ASSOCIATION WITH THE PASSAGE OF A STRONG ARCTIC FRONT. HEAVY FREEZING SPRAY IS LIKELY TODAY DUE TO THE COLD TEMPERATURES AND STRONG WINDS. LMZ844>849-220000- /O.CAN.KGRR.GL.W.0020.000000T0000Z-110121T1800Z/ /O.NEW.KGRR.SC.Y.0006.110121T1548Z-110122T0300Z/ /O.EXT.KGRR.UP.W.0001.000000T0000Z-110122T0300Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1048 AM EST FRI JAN 21 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. THE HEAVY FREEZING SPRAY WARNING IS NOW IN EFFECT UNTIL 10 PM EST THIS EVENING. * WINDS: NORTHWEST TO 30 KNOTS DECREASING TO 15 TO 25 KNOTS BY MID AFTERNOON THEN BECOMING WEST TO 10 KNOTS EARLY TONIGHT. * WAVES: 3 TO 5 FEET SUBSIDING TO 1 TO 3 FEET EARLY TONIGHT. * FREEZING SPRAY: HEAVY FREEZING SPRAY IS LIKELY INTO EARLY TONIGHT DUE TO BLUSTERY NORTHWEST WINDS TEMPERATURES IN THE MID TEENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WDM
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 20, 12:00 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 20, 12:00 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1200 AM EST THU JAN 20 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(430 PM EST WED JAN 19 2011) LAKE EFFECT SNOW WILL AFFECT AREAS WEST OF ROUTE 131 THIS EVENING. OTHERWISE IT WILL BE A VERY COLD NIGHT WITH LOWS NEAR 10 ABOVE. AN ARCTIC FRONT IN COMBINATION WITH A CLIPPER SYSTEM WILL BRING SNOW TO THE AREA LATE THURSDAY INTO FRIDAY MORNING. WINDS WILL BE STRONG AND GUSTY WITH THE ARCTIC FRONT SO EXPECT BLOWING AND DRIFTING SNOW THURSDAY NIGHT. LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO FRIDAY NIGHT. CLIPPERS MAY BRING MORE SNOW ON SATURDAY...AND EARLY NEXT WEEK. && .SHORT TERM...(430 PM EST WED JAN 19 2011) (TONIGHT THROUGH FRIDAY NIGHT) OUR BIGGEST CONCERN IT THE PASSAGE OF THE ARCTIC FRONT THURSDAY NIGHT. WHILE I HAVE NOT ISSUED ANY HEADLINES YET... THERE IS SOME CONCERN THAT THE 15 TO 25 MPH WINDS WITH GUSTS TO NEAR 40 MPH ALONG THE LAKE SHORE WITH THE PASSAGE OF THE ARCTIC FRONT MAY NEED AT LEAST A WINTER WEATHER ADVISORY THURSDAY NIGHT INTO FRIDAY MORNING WEST OF US-131. TONIGHT THE WINDS IN THE LAKE CLOUD BEARING LAYER BECOME MORE WEST NORTHWEST AND THAT WILL BRING THE LAKE SNOW BAND ON SHORE. THIS IS ALSO ASSOCIATED WITH THE THERMAL TROUGH COMING THROUGH THE CWA (BTW 8 PM AND MIDNIGHT). THERE IS LIFT IN THE DGZ ALONG THE LAKE SHORE SO I EXPECT SOME DECENT SIZE SNOW FLAKES WITH THIS TOO. MOST OF THE LIFT IS BETWEEN 8 PM AND MIDNIGHT SO THAT IS WHEN MOST OF THE SNOW WOULD FALL. GIVEN THE LIMITED TIME FOR THIS AND SHALLOW NATURE OF THE CLOUDS (BELOW 8000 FT AGL) I DO NOT SEE THIS AS A HEADLINE EVENT. EVEN SO AN INCH OR TWO IS NOT OUT OF THE QUESTION. INLAND I SEE NO MORE THAN FLURRIES. THURSDAY AFTERNOON A 100-110 KNOT JET EXIT REGION NORTHERN BRANCH SPEED MAX WILL ALLOW FOR SOME DIGGING OF THE SHORTWAVE TROUGH IT IS DRIVING EASTWARD TOWARD THE WESTERN GREAT LAKES THURSDAY EVENING. THAT WILL FINALLY BRING IN THAT FRIGGED AIR... THAT CAME FROM THE SIBERIAN ARCTIC OVER A WEEK AGO...INTO SOUTHWEST MICHIGAN ON FRIDAY. OF COURSE THAT AIR WILL BE GREATLY MODIFIED. EVEN SO THERE WILL BE A SOUTHWEST FLOW LAKE ENHANCEMENT OF THE SYSTEM AS THE FRONT CROSSES LAKE MICHIGAN THURSDAY EVENING. THERE IS MODERATE LIFT IN THE DGZ DURING THE EVENING AS THE FRONT COMES ON SHORE FROM HOLLAND NORTH ALONG THE LAKE SHORE. WITH SOUTHWEST FLOW EVENTS THE BEST SNOW IS USUALLY OVER THE NW LAKE SHORE AREAS. THAT IS WHERE I PUT THE GREATEST SNOWFALL AMOUNTS. THERE IS NO INVERSION FORECAST FOR THURSDAY NIGHT AS THE FRONT MOVES ON SHORE. THE HEIGHT OF THE DGZ IS STILL ENOUGH FOR MODERATE SIZE SNOW FLAKES. SO WE MAY NEED SOME A WINTER WEATHER ADVISORY FOR THIS EVENT. THE 30 KNOT WINDS IN THE BOUNDARY LAYER SHOULD EASILY MIX DOWN NEAR THE LAKE SHORE SO THAT WOULD MAKE FOR CONSIDERABLE BLOWING AND DRIFTING. WHICH IS WHY IT WOULD MAKE MORE SENSE TO HAVE A WINTER WEATHER ADVISORY INSTEAD OF A LAKE SNOW ADVISORY. GIVEN THE SOUTHWEST FLOW NATURE OF THIS I WOULD INVERSION THIS COVERING MUSKEGON...OCEANA AND MASON COUNTIES. I WILL LET THE NEXT SHIFT LOOK AT THIS HOWEVER. INLAND THINGS WILL BE LESS HAZARDOUS TO TRAVEL AS THE WINDS SHOULD NOT BE AS GUSTY AND SNOW NOT HAS HEAVY. I WOULD THINK AROUND AN INCH WOULD FALL EAST OF US-131 AS THE ARCTIC FRONT MOVES THROUGH THE AREA. FRIDAY WILL BE VERY COLD... MY CLASSIC 1000/925 THICKNESS TOOL SHOWS THE AIR TO COLDER THAN OUR JAN 2ND 2010 AIR MASS WHICH GAVE US A HIGH OF 18 IN GRR (COLDEST HIGH OF THE YEAR IN 2010) BUT NOT AS COLD AS THE AIR THAT GAVE GRR A HIGH OF 10 DEGREE ON JAN 15TH IN 2009. THE 850 MB TEMP ON JAN 15TH 2009 WAS -25C... ON JAN 2ND 2010 THE 850 MB TEMP AT GRR WAS -20C. THIS TIME WE ARE EXPECTING AROUND -21C AT 850. HOWEVER TO MAKE THIS FORECAST I ACTUALLY USE THE 1000/925 MB THICKNESS WHICH HAS A BETTER CORRELATION TO THE HIGH TEMP... AND SO FAR THIS MONTH THIS TOOL HAS BEEN WITHIN 3F OF THE HIGH ABOUT 85% OF THE TIME. SO I AM THINKING HIGHS WILL BE IN THE MID TEENS FRIDAY. AIR THAT COLD DOES NOT SUPPORT BIG SNOW FLAKES SINCE THE DGZ IS NEAR THE GROUND. SO WHILE THERE WILL BE LAKE EFFECT SNOW SHOWERS FRIDAY THEY SHOULD BE VERY SMALL SNOW FLAKES AND NOT ACCUMULATE ALL TO QUICKLY. SURFACE RIDGING MOVES IN AHEAD OF THE NEXT SYSTEM FRIDAY NIGHT. SO THAT TURNS THE LOW LEVEL WINDS TO THE SOUTH AND ONCE THE MID LEVEL WIND ALSO TURNS SOUTHWEST SO THERE IS NOT A LOT OF WIND SHEAR IN THE CLOUDS A SOUTHWEST FLOW LAKE EVENT SHOULD BEGIN... I EXPECT AFTER MIDNIGHT. && .LONG TERM...(302 PM EST WED JAN 19 2011) (SATURDAY THROUGH WEDNESDAY) SATURDAY WILL BE THE COLDEST DAY OF THE EXTENDED PERIOD WITH A HIGH IN THE MID TEENS AND WE/LL SEE A WARMING TREND INTO THE MIDDLE OF NEXT WEEK. NO MAJOR STORMS LOOM ON THE HORIZON. AS THE UPPER TROUGH BEGINS TO LIFT OUT SATURDAY...ANOTHER WEAK SHORT WAVE IS PROGD TO MOVE ACROSS LOWER MICHIGAN. THIS MAY CREATE SOME LIGHT SNOW. WNW BOUNDARY LAYER WINDS AND H8 TEMPS BLO -10C WILL GENERATE LIGHT SHSN THROUGH SUNDAY ACROSS THE WRN CWA. THE SHSN WILL TRANSITION TO FLURRIES BY SUNDAY NIGHT. A STRONGER WAVE IS THEN EXPECTED TO MOVE SOUTHEAST THROUGH THE UPPER MISSISSIPPI VALLEY TOWARD THE GREAT LAKES MONDAY. MODEL TIMING IS AN ISSUE IN THAT THE GFS IS QUICKER WITH THIS WAVE THAN THE ECMWF. EITHER WAY SNOW CHANCES WILL START TO INCREASE MONDAY AND CONTINUE INTO TUESDAY NIGHT AS THE WAVE MOVES THROUGH THE REGION. THIS WAVE MAY PHASE WITH A SOUTHERN STREAM WAVE MOVING THROUGH THE GULF AND UP THE EAST COAST. THE SRN SYSTEM WILL LIKELY BE TOO FAR AWAY TO DIRECTLY AFFECT OUR WX. BUT...WE/LL WAIT TO SEE IF THE UPPER TROUGH IS ABLE TO PULL IT FARTHER NORTHWEST. && .AVIATION...(1200 AM EST THU JAN 20 2011) LAKE EFFECT CLOUDS AND SNOW SHOWERS WILL BRING MVFR CONDITIONS AT TIMES OVERNIGHT. THE BEST CHANCE FOR SNOW AND LOWER CEILINGS WILL BE AT MKG AND AZO. EXPECT VFR AFTER 15Z...THEN COULD SEE SOME IFR/MVFR AS AN ARCTIC FRONT BRINGS A BURST OF SNOW ON THURSDAY. && .MARINE...(430 PM EST WED JAN 19 2011) I PUT A GALE WATCH IN EFFECT FOR THURSDAY NIGHT AND FRIDAY DUE TO THE STRAIGHT OF THE APPROACHING SYSTEM. && .HYDROLOGY...(430 PM EST WED JAN 19 2011) INCREASED RIVER ICE DUE TO FRIGID TEMPERATURES MAY LEAD TO ICE JAMS AND RIVER LEVEL FLUCTUATIONS. WE WILL MONITOR THIS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: WDM SHORT TERM: WDM LONG TERM: 93 AVIATION: OSTUNO MARINE: WDM HYDROLOGY: WDM
Hazardous weather outlook, Jan 19, 4:35 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 435 PM EST WED JAN 19 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-201100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 435 PM EST WED JAN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT LAKE EFFECT SNOW SHOWERS WILL MOVE ON SHORE EARLY TONIGHT BRINGING AROUND AN INCH TO AREAS WEST OF US-131. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ARCTIC FRONT IN COMBINATION WITH A CLIPPER SYSTEM WILL BRING SNOW TO THE AREA THURSDAY AFTERNOON INTO FRIDAY MORNING. AREAS NEAR LAKE MICHIGAN WILL LIKELY SEE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW THURSDAY NIGHT INTO FRIDAY MORNING AS THE ARCTIC AIR MOVES IN. SNOW ACCUMULATIONS OF 3 TO 6 INCHES IS POSSIBLE NORTH OF MUSKEGON. INLAND EXPECT AN INCH OR TWO OF SNOW WITH SOME BLOWING AND DRIFTING. SOME ADDITIONAL LIGHT SNOW IS POSSIBLE ON SATURDAY...WHICH MAY BE ENHANCED OFF OF LAKE MICHIGAN. IT WILL BE COLD FRIDAY THROUGH SUNDAY NIGHT WITH TEMPERATURES LIKELY REMAINING BELOW 20 DEGREES MUCH OF THE TIME. WITH THE COLD AIR WILL COME AN INCREASED POTENTIAL FOR ICE JAMS ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-201100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 435 PM EST WED JAN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE FORCE WINDS AND DANGEROUSLY HIGH WAVES WITH BLOWING SPRAY WILL MAKE BEING IN THE NEAR SHORE WATERS OF LAKE MICHIGAN THURSDAY NIGHT INTO FRIDAY DANGEROUS AT BEST. WAVE MAY BUILD TO OVER 10 FEET THURSDAY NIGHT. CONDITIONS WILL SUBSIDE ON FRIDAY AFTERNOON. INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:52 AM EST | Heavy Freezing Spray Warning | GRR | 36 hr | |
| Jan 20, 4:12 AM EST | Winter Weather Advisory | GRR | Allegan, Lake, Mason, Muskegon, Newaygo, Oceana and 2 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.